Hail, Pondera
- When
- July 23, 9:50 PM MST
- Where
- Pondera County, 5 mi E of Valier
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 48.300, -112.141
A severe thunderstorm dropped 1 inch diameter hail at Valier 5E.
A severe thunderstorm developed over Pondera County in the late evening hours of the 23rd. Hail to the size of quarters was reported as well as heavy rains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A severe thunderstorm developed over Pondera County in the late evening hours of the 23rd. Hail to the size of quarters was reported as well as heavy rains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 23, 9:20 PM MST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1020 PM MDT WED JUL 23 2008 .UPDATE... WILL UPDATE ZONE AND STATE FORECASTS BY 10 PM MDT. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ON THE LEADING EDGE OF A SHORTWAVE TROUGH APPROACHING FROM THE WEST THIS EVENING. HAVE RECEIVED REPORTS OF WIND GUSTS TO 70 MPH...AT LEAST SMALL HAIL...AND HEAVY RAIN AT TIMES. WILL INCREASE THE COVERAGE OF SCATTERED EVENING THUNDERSTORMS TO INCLUDE MOST OF NORTH CENTRAL AND CENTRAL MONTANA AND KEEP MENTION OF SEVERE STORMS IN...AS AM EXPECTING THEM TO INCREASE OVER THE AREA. THUNDERSTORMS HAVE ALSO DEVELOPED OVER SOUTHWEST MONTANA THIS EVENING...BUT THEY SHOULD MAINLY ONLY LAST THROUGH THE EVENING...WITH ONLY ISOLATED THUNDERSTORMS LINGERING AFTER MIDNIGHT. HOWEVER...FARTHER NORTH...ACROSS CENTRAL MONTANA...WIND SHEAR WILL INCREASE AS THE TROUGH MOVES INTO MONTANA OVERNIGHT. THEREFORE...WILL KEEP MENTION OF POSSIBLE SEVERE THUNDERSTORMS ACROSS MOST OF THE AREA AFTER MIDNIGHT AS WELL. COULSTON && .AVIATION... UPDATED 0419Z. AN UPPER LEVEL LOW PRESSURE SHORTWAVE WILL MOVE ACROSS THE AREA TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DECREASE BY MIDNIGHT...MOST WILL HAVE MOVED INTO EASTERN MONTANA. SOME THUNDERSTORMS MAY HAVE HEAVY RAIN AND HAIL IN EXCESS OF 3/4INCH IN DIAMETER. ALSO EXPECTED WITH ARE GUSTS IN EXCESS OF 50 KTS WITH SOME STORMS. ISOLATED THUNDERSTORMS WILL DEVELOP AGAIN THURSDAY AFTERNOON. MVFR CONDITIONS ARE EXPECTED NEAR THUNDERSTORMS. ELSEWHERE...VFR CONDITIONS WILL PREVAIL DURING THE NEXT 24 HOURS. && .PREV DISCUSSION... /ISSUED 528 PM MDT WED JUL 23 2008/ TONIGHT THROUGH FRIDAY...UPPER TROF APPROACHING WESTERN MONTANA AT THIS TIME. PLENTY OF LOW LEVEL MOISTURE OUT AHEAD OF THIS FEATURE AND THE AIRMASS CONTINUES TO DESTABILIZE. THUNDERSTORMS ARE SLOWLY BEGINNING TO DEVELOP AND SHOULD CONTINUE TO DO SO THROUGH THE EVENING HOURS. SPC HAS PLACED A PORTION OF THE COUNTY WARNING AREA UNDER A SLIGHT RISK FOR TONIGHT. THE UPPER TROF MOVES ALONG THE INTERNATIONAL BORDER THROUGH THE NIGHT WITH RIDGING TAKING PLACE POST TROF PASSAGE ON THURSDAY. ISOLATED CONVECTIVE ACTIVITY WILL CONTINUE OVER THE EASTERN ZONES ON THURSDAY BEFORE ENDING BY EVENING. THE UPPER RIDGE STRENGTHENS OVER THE AREA FRIDAY FOR GENERALLY WARMER AND DRIER CONDITIONS. A FEW ISOLATED MOUNTAIN THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON. TEMPERATURES WILL BEGIN A WARMING TREND. READINGS ON THURSDAY WILL BE NEAR SEASONAL AVERAGES WITH AFTERNOON READINGS EXCEEDING SEASONAL AVERAGES ON FRIDAY. EMANUEL FRI NIGHT THROUGH MON NIGHT...UPPER RIDGE FLATTENS OUT FRI NIGHT. SHOULD BE DRY EXCEPT FOR PERHAPS AN ISOLD TSTRM OVER SW MOUNTAINS IN THE EVENING. GFS AND ECMWF BOTH SHOW A NW TO SE ORIENTED BAND OF INSTABILITY CORRELATED WITH HIGH VERTICAL WIND SHEAR...SUGGESTING POTENTIAL FOR STRONG STORMS OVER MAINLY NORTHERN AND EASTERN SECTIONS SAT AFTERNOON AND EVENING. THIS UNSTABLE REGION SHIFTS SOMEWHAT EAST SUNDAY AND MONDAY WITH MORE STORMS A GOOD BET OVER EASTERN MONTANA...WITH PERHAPS A FEW STORMS FAR ENOUGH WEST TO GET INTO ERN SECTIONS OF THE GREAT FALLS WARNING AREA HAVE TWEAKED UP HIGH TEMPERATURE FORECASTS FOR THE WEEKEND BASED ON LATEST MODEL GUIDANCE. REILLY TUESDAY THROUGH WEDNESDAY...MODELS ARE IN BASIC AGREEMENT DURING THIS PERIOD...WITH SOME DIFFERENCES IN TIMING AND AMPLITUDE OF FEATURES. AN UPPER LEVEL RIDGE BUILDS OVER CENTRAL MONTANA AND REMAINS QUASISTATIONARY. PATCHY MONSOONAL MOISTURE AND A SOMEWHAT UNSTABLE SOUTHWEST TO WEST FLOW ALOFT SHOULD COMBINE FOR ISOLATED... MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE STORMS WILL PERSIST LATER INTO THE NIGHT OVER EASTERN PORTIONS OF OUR FORECAST AREA. TEMPERATURES SHOULD BE A LITTLE ABOVE SEASONAL AVERAGES. EK && .PRELIMINARY POINT TEMPS/POPS... GTF 52 80 48 86 / 50 10 0 0 CTB 47 76 42 83 / 50 10 0 10 HLN 58 85 53 91 / 30 10 10 10 BZN 51 89 48 94 / 40 20 10 20 WEY 44 79 43 83 / 20 10 10 10 DLN 50 85 46 90 / 20 10 10 10 HVR 54 79 46 86 / 40 30 10 10 LWT 51 78 45 82 / 40 30 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...COULSTON/EMANUEL LONG TERM...REILLY/EK AVIATION...ZELZER WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 1025 PM MDT WED JUL 23 2008 MTZ008>015-044>055-241230- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 1025 PM MDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT ACROSS MOST OF CENTRAL AND NORTH CENTRAL MONTANA. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. THESE THUNDERSTORMS WILL GRADUALLY DECREASE FROM THE WEST AFTER MIDNIGHT. ALSO...SCATTERED THUNDERSTORMS WITH BRIEF HEAVY RAINFALL ACROSS SOUTHWEST MONTANA WILL DECREASE THIS EVENING AND OVERNIGHT. HOWEVER...UNTIL MIDNIGHT...GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE...MAINLY IN NORTHERN MADISON AND GALLATIN COUNTIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF A LINE FROM HAVRE TO LEWISTOWN THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. COHEN/COULSTON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1002 PM MDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM TSTM WND GST W FLOWEREE 47.73N 111.03W
07/23/2008 E70 MPH CHOUTEAU MT TRAINED SPOTTER
WIND GUST OF 70 MPH ESTIMATED DUE TO WIND BREAKING
BRANCHES UP TO 2 INCHES IN DIAMETER. HEAVY RAIN ALSO
FELL...AT LEAST 0.40 INCHES AS IT WAS WIND BLOWN. WATER
RUNNING DOWN THE ROADS BUT NO FLOODING. RAIN AND WIND
OCCURRED FROM APPROXIMATELY 707 PM MDT UNTIL 727 PM MDT.
&&
COULSTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1006 PM MDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HEAVY RAIN CONRAD 48.17N 111.95W
07/23/2008 M0.20 INCH PONDERA MT TRAINED SPOTTER
SPOTTER REPORTED 10 TO 15 MINUTES OF HEAVY RAIN THAT JUST
ENDED AND TOTALED 0.20 INCHES. THERE IS WATER RUNNING
DOWN THE ROADS CAUSING MINOR STREET FLOODING.
&&
COULSTONThe Great Falls radar (KTFX), 109 km away, was scanning. The volume nearest the first event began at 04:48 UTC.
1 hail. Local standard time, as filed.
A severe thunderstorm dropped 1 inch diameter hail at Valier 5E.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124068.